Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Marquette, MI

July 11, 2008Gogebic County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 11, 2008, 10:28 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2008, 10:28 PM CDT (03:28 UTC)
Expired
Jul 11, 2008, 11:30 PM CDT
In force
62 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon

Counties Gogebic County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 9:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:25 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 6:25 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
725 PM EDT FRI JUL 11 2008

UPDATED FOR 00Z TAF ISSUANCE

.SYNOPSIS...
SHORTWAVE RIDGE OVR UPR LAKES IS DRAGGING VERY WARM AIR IN H9-H8
LAYER INTO NRN MN/NW WI AND WRN UPR MI. THIS CAPPING REALLY SHOWED
ITSELF BTWN 16Z AND 18Z AS CONVECTION OVR MN SPILLING EAST DISSOLVED
AS IT MOVED INTO LK SUPERIOR. SO...DESPITE HEALTHY MUCAPE AOA 1500
J/KG...CHANCES OF CONVECTION INTO EARLY EVENING WILL RESIDE OVR NW
LK SUPERIOR/VCNTY OF ISLE ROYALE. MEANWHILE...STRONG SFC HEATING IS
PUSHING A SFC WARM FRONT FM WCNTRL MN INTO NW WI. VERY STRONG LOW
LEVEL THETA-E ADVECTION NOSING INTO WCNTRL MN WITH T/TD IN THE LWR
90S/LWR 70S. PRIMARY SFC TROUGH IS JUST TO THE WEST...WITH NW WINDS
CLOSING IN ON GRAND FORKS AND FARGO. HEIGHT FALLS SPREADING INTO
THIS REGION WITH THE LWR LEVEL CONVERGENCE MAKES NW MN THE PRIME
PLACE FOR CONVECTION TO BEGIN DEVELOPING THIS EVENING. MLCAPES
UPWARDS OF 3000-4000 J/KG AND STRONG WINDS ALOFT OVR NRN MN SHOULD
SUPPORT CLUSTERS OF SEVERE THUNDERSTORMS BY LATE EVENING ONCE STRONG
CAP IS BUSTED. ANY STORMS SHOULD ROLL EAST IN SOME FORM LATE EVENING
AND OVERNIGHT AND BEGIN TO IMPACT WRN LK SUPERIOR AND MQT CWA BY
MIDNIGHT.

&&

.SHORT TERM (TONIGHT AND SATURDAY)...

LATEST RUC SOUNDINGS AGREE WITH 12Z NAM/GFS SOUNDINGS OVR FAR WRN
UPR MI TONIGHT. SOUNDING DATA INDICATES MLCAPES...BASED JUST OFF THE
SFC...OVR 2000 J/KG OF CAPE WITH A SIGNIFICANT CAP AOA 200 J/KG LATE
THIS AFTN/EARLY EVENING. ONLY PLACE THAT WILL HAVE POPS TO START IS
OVR FAR NW LK SUPERIOR/ISLE ROYALE ALONG H8 TEMP GRADIENT AND WITHIN
AREA OF MID LEVEL FGEN. BTWN 03Z-06Z H85 COLD FRONT SURGES TOWARD NW
WI AND FAR WRN UPR MI. H8 WINDS SHOW SHARP CONVERGENCE. GIVEN H5
HEIGHT FALLS AND THIS CONVERGENCE...EXPECT CAP TO BREAK AND
THUNDERSTORMS TO ADVECT INTO WRN LK SUPERIOR AND EVENTUALLY WRN
SHORE OF CWA. BASICALLY...ALL SHORT RANGE GUIDANCE IS IN GOOD
AGREEMENT WITH THIS IDEA. STRONG 0-1KM SHEAR VALUES AND MCS
MAINTENANCE PROBS INDICATE IF INDIVIDUAL STORMS CONGEAL INTO LINEAR
MCS...THERE IS A POTENTIAL OF DAMAGING WINDS AS THE STORMS ENTER FAR
WEST UPR MI. OVERNIGHT...SFC/H85 COLD FRONT SWEEPS THROUGH UPR
MI...CLEARING ALL BUT ERN ZONES BY 12Z SAT. ELEVATED CAPE REMAINS
PRESENT OVERNIGHT...BUT HEIGHT FALLS/BETTER MOISTURE ADVECTION INTO
THE LINEAR MCS BOTH LESSEN AS MAIN SHORTWAVE TROUGH DEFLECTS INTO
ONTARIO. ULTIMATELY THIS MAY RESULT IN DEMISE OF THE CONVECTION AS
IT PUSHES ACROSS UPR MI TONIGHT. MOST GUIDANCE HINTS AT THIS.

WILD CARD IS IF THE THUNDERSTORMS GENERATE ENOUGH BUOYANCY/SHEAR
BALANCE ON THEIR OWN TO SURVIVE INDEPENDENT ON LARGE SCALE FORCING.
DOES APPEAR THAT THERE IS ENOUGH ELEVATED INSTABILITY TO LEAD TO
THIS POSSIBILITY. DEFINITELY SOMETHING THAT WILL NEED TO BE WATCHED.
SOME LINGERING SHOWERS/THUNDERSTORMS ARE EXPECTED ON SATURDAY
MORNING OVR EAST CWA...THEN A QUICK CHANGE TO LESS HUMID AND BREEZY
CONDITIONS IS ANTICIPATED. AFTER ANY RAIN...SKIES SHOULD BECOME
SUNNY BY MID AFTN. STILL A POOL OF...RELATIVELY...WARMER H85 TEMPS
EVEN AFTER SFC FRONT BLOWS THROUGH. THUS WITH BREEZY WEST WINDS...
HIGHS IN THE UPR 70S TO LWR 80S SEEM PLAUSIBLE OVR MUCH OF CNTRL UPR
MI AND IN DOWNSLOPE AREAS NEAR LK MICHIGAN.

&&

.00Z SUN THROUGH 00Z TUE...
WEATHER WILL BE OVERALL QUIET DURING THIS PERIOD. SOME LIGHT RAIN
SHOWERS ARE POSSIBLE AS COLD POOL ALOFT MOVES OVER FA BEHIND THE DRY
SLOT. THIS WARRANTS AT LEAST A SLIGHT CHANCE OF SHOWERS DURING THE
DAY ON SUNDAY...THOUGH THE PRESENCE OF A WARM LAYER AROUND 700MB MAY
INHIBIT ANY PRECIPITATION FROM FALLING. IN ADDITION TO THE POTENTIAL
FOR RAIN...WINDS WILL REMAIN QUITE GUSTY...ESPECIALLY OVER AREAS OF
THE KEWEENAW AND THE HIGHER TERRAIN OF THE WESTERN CWA. SEE MARINE
DISCUSSION BELOW REGARDING WINDS OF LAKE SUPERIOR. HIGH PRESSURE
WILL BUILD INTO THE FA ON MONDAY. THOUGHT ABOUT ADDING IN SLIGHT
CHANCE POPS FOR MONDAY AFTERNOON...12Z MODEL RUNS SHOW A FEW HUNDRED
J/KG OF CAPE DEVELOPING DURING THE AFTN AS WESTERN CWA SOUNDINGS MIX
OUT NICELY UNDER MOSTLY SUNNY SKIES. NOT SURE IF THIS WOULD BE
ENOUGH TO WARRANT THUNDER MENTION...BUT A QUICK AFTN SHOWER WOULDN/T
BE OUT OF THE QUESTION...LEFT FCST DRY FOR NOW ON MONDAY AFTN.

.00Z TUE THROUGH DAY 7...
A HIGH PRESSURE RIDGE EXITING THE CWA TO THE EAST WILL GIVE WAY TO
FAIRLY UNIMPRESSIVE COLD FRONT. AS OF NOW THIS FRONT APPEARS TO BE
LACKING SIGNIFICANT MOISTURE...THOUGH IS CURRENTLY PROGGED TO ARRIVE
NEAR PEAK HEATING TIME FRAME. KEPT IN LOW END POPS TO COVER THE
PASSAGE OF THIS FEATURE. WEDNESDAY NIGHT ONWARD THE FA IS IN ZONAL
FLOW WHICH WILL ALLOW A COUPLE DIFFERENT DISTURBANCES TO PASS
THROUGH...DETAILS ARE A BIT MURKY SO OPTED FOR SLIGHT CHANCE POPS...
KEPT SHOWER MENTION FOR THURSDAY ALSO.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

CMX...EXPECT VFR CONDITIONS TO PREDOMINATE EVEN WITH ARRIVAL OF SOME
SC LATER THIS EVNG AS INCRSGLY MOIST LLVL AIR MOVES N AHD OF APRCHG
STRONG COLD FNT FM THE W. DVLPMNT OF NOCTURNAL INVRN IN PRESENCE OF
INCRSG SLY FLOW WL CAUSE LLWS TO DVLP. BEST CHC FOR TS NOW OVER
NCNTRL MN AHEAD OF APRCHG FNT WL BE 06Z-08Z BEFORE FROPA AT 09Z.
ARRIVAL OF MUCH DRIER AIR BEHIND THE FROPA WL BRING VFR CONDITIONS
THRU THE DAY ON SAT...BUT STRONG WLY FLOW IN ITS WAKE IN CONCERT
WITH LK BREEZE ENHANCEMENT/FVRBL TERRAIN FUNNELING WL CAUSE WIND
GUSTS AOA 35 KTS IN THE AFTN.

SAW...EXPECT SCT-BKN SC WITH OCNL MVFR CIGS TO PERSIST TNGT WITH
FVRL UPSLOPE MOIST SSE FLOW OFF LK MI IN ADVANCE OF INCOMING COLD
FNT FM MN. WITH NOCTURNAL COOLING AND PASSAGE OF BETTER DYNAMICS TO
THE NW...CONFIDENCE IS NOT HI ENUF THAT TSRA AHD OF COLD FNT WL
SURVIVE TO REACH SAW TOWARD 09Z TO INCLUDE EXPLICITY MENTION OF TS
IN THE TAF. VFR CONDITIONS WL PREDOMINATE ON SAT WITH ARRIVAL OF DRY
AIR FOLLOWING FROPA EARLY SAT MRNG...BUT DAYTIME MIXING WL INCRS W
WIND GUSTS TO 30KTS IN THE AFTN.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

AREAS OF FOG WILL CONTINUE ACROSS PARTS OF LAKE SUPERIOR UNTIL THE
FRONT PASSES THROUGH OVERNIGHT. EXPECT THE FRONT TO PASS THE WESTERN
BUOY AROUND 9Z...MANITOU ISLAND AROUND SUNRISE AND STANNARD ROCK BY
15Z SATURDAY. AS THIS FRONT CROSSES THE EXPECT A LINE OF
THUNDERSTORMS TO ACCOMPANY IT AND PRODUCE STRONG WINDS AND LARGE
HAIL. BEHIND THIS FRONT WINDS WILL REMAIN STRONG...MAINLY ACROSS THE
WEST HALF AND NORTH CENTRAL PORTIONS OF LAKE SUPERIOR WHERE WINDS
WILL GUST TO 30 KNOTS AT TIMES. HIGHER WIND PLATFORMS AROUND ISLE
ROYALE MAY SEE GALE FORCE WIND GUSTS ON SATURDAY AND SATURDAY
NIGHT...THESE WINDS ARE NOT EXPECTED TO REACH THE SURFACE WITH
STRONG MARINE LAYER IN PLACE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.

LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL 2 AM EDT /1 AM CDT/ SATURDAY FOR LSZ162-
     263-266-267.

  DENSE FOG ADVISORY UNTIL 5 AM EDT SATURDAY FOR LSZ264.

  DENSE FOG ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LSZ245-265.

LAKE MICHIGAN...NONE.

&&

SYNOPSIS/SHORT TERM...JLA
LONG TERM...DJP
AVIATION...KC
MARINE...DJP
Hazardous weather outlook, Jul 11, 3:09 PM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
409 PM EDT FRI JUL 11 2008

MIZ001>007-009>014-084-085-122015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
409 PM EDT FRI JUL 11 2008 /309 PM CDT FRI JUL 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE INTO FAR WESTERN UPPER MICHIGAN
LATE THIS EVENING...THEN MOVE INTO CENTRAL UPPER MICHIGAN AFTER
MIDNIGHT. THE STORMS MAY BE SEVERE AS THEY ENTER WESTERN UPPER
MICHIGAN...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
HOWEVER...THE STORMS SHOULD DIMINISH IN INTENSITY AS THEY MOVE
EAST INTO CENTRAL UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER
MICHIGAN BEFORE DIMINISHING BY LATE MORNING ACROSS CENTRAL UPPER
MICHIGAN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER WESTERN UPPER MICHIGAN
ON TUESDAY...AND THEN ACROSS ALL OF WEST AND CENTRAL UPPER
MICHIGAN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND THEN AGAIN ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY
ACROSS THE WEST HALF OF UPPER MICHIGAN.

LSZ162-240>251-263>267-122015-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
409 PM EDT FRI JUL 11 2008 /309 PM CDT FRI JUL 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE INTO FAR WESTERN LAKE SUPERIOR
LATE THIS EVENING...THEN MOVE INTO CENTRAL LAKE SUPERIOR AFTER
MIDNIGHT. THE STORMS MAY BE SEVERE AS THEY ENTER THE WESTERN PARTS
OF THE LAKE AND ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN LAKE
SUPERIOR BEFORE DIMINISHING BY LATE MORNING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
ON TUESDAY...AND THEN ACROSS ALL OF THE LAKE ON TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT AND THEN AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ221-248-250-122015-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
409 PM EDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO FORM LATE THIS AFTERNOON
OVER MINNESOTA AND NORTHWEST WISCONSIN. LOOK FOR THESE STORMS TO
MOVE ACROSS NORTHERN LAKE MICHIGAN AFTER MIDNIGHT TONIGHT. SOME
OF THE STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ANY LINGERING STORMS FROM TONIGHT WILL END BY NOON ON SATURDAY AS
THEY CONTINUE MOVING EAST.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

PEARSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:09 PM CDTSpecial Marine WarningMQT96 min
Jul 11, 8:00 PM CDTSpecial Marine WarningMQT90 min
Jul 11, 9:00 PM CDTSpecial Marine WarningMQT2 hr
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon65 min
Jul 11, 10:36 PM CDTSpecial Marine WarningMQT54 min
Jul 11, 11:00 PM CDTSpecial Marine WarningMQT60 min
Jul 11, 11:29 PM CDTSevere Thunderstorm WarningMQTGogebic, Houghton, Iron, Ontonagon61 min
Jul 11, 11:54 PM CDTSpecial Marine WarningMQT66 min
Jul 12, 12:30 AM CDTSevere Thunderstorm WarningMQTIron30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.